Medical questions & health advice by board certified doctors
"Could I have Reye's syndrome?"
I had a cold recently and it went away pretty fast but I still very occasionally have to blow my nose. yesterday morning I woke up with a really bad headache (it could've been a migraine) so I took Excedrin. After I took it the headache went away. a few hours later I became unusually tired, and very 'out of it'. later I took another dose of Excedrin because the headache started coming back. that got rid of the headache and also got rid of the tiredness and I was completely normal again. I was fine all night after that but when I woke up this morning I had a headache again, this time I get a little lightheaded whenever I get up or move around. I have very slight nausea and my stomach feels a bit off. I took more Excedrin this morning before I realized I shouldn't and it didn't help at all. Sorry if this is a really stupid question, but hey it's better safe than sorry. (I'm 15 years old btw if that helps)
Thanks for your question. While I'm not completely sure what in your story makes you concerned about Reye's syndrome, it is always best to speak with your doctor if you are concerned. Like you say, better safe than sorry. Excedrin is a medication that does contain aspirin, and in the US it is not recommended that children under the age of 19 take any products containing aspirin (or salicylates). This is because of a few studies that seem to link the use of these medications in the setting of a viral illness to significant problems that can occur with the the condition known as Reye's Syndrome. This illness or syndrome is generally marked by severe nausea and vomiting that can fail to respond to multiple treatments. It is also marked by a headache, which you did seem to experience. These do tend to occur due to swelling in the brain and liver, both of which can lead to long term consequences in a minority of patients. There are many other things that could be more likely to explain your symptoms, but some of these could also be serious in their own right and should be discussed with your doctor. Again, please speak with your doctor.
Need more info?See a doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.